Alabama, 2024

Damaging Winds in Alabama, July 29, 2024

July 29, 2024 · NWS HUN · 10 events in 4 counties and zones

A Mesoscale Convective System (MCS) comprised of strong to severe thunderstorms moved southeast from central Tennessee into northern Alabama during the mid-afternoon hours on the 29th. Additional clusters of storms that developed ahead of this MCS merged with this activity in a moderately unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A Mesoscale Convective System (MCS) comprised of strong to severe thunderstorms moved southeast from central Tennessee into northern Alabama during the mid-afternoon hours on the 29th. Additional clusters of storms that developed ahead of this MCS merged with this activity in a moderately unstable atmosphere. This ended up producing a more defined MCS as it moved into Alabama, producing a large area of damaging winds in southeastern Jackson and northeastern DeKalb counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 29, 12:57 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 12:57 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
157 PM CDT Mon Jul 29 2024

...New NEAR TERM, SHORT TERM...

.NEAR TERM...
(Tonight)
Issued at 157 PM CDT Mon Jul 29 2024

Diurnally driven showers and storms that popped up this afternoon
should gradually come to an end with the loss of daytime heating
tonight. Another mild night is expected across the Tennessee
Valley with overnight lows only forecast to drop into the low to
mid 70s. Winds should remain just light enough to limit fog
potential overnight, but would not be surprised to see some very
isolated pockets of fog, especially in the sheltered valleys.

&&

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 157 PM CDT Mon Jul 29 2024

Something to keep an eye on tonight is the development of a MCS
across southern IN this evening. Latest CAMs bring this system
south and east along an instability gradient from IN down into
middle TN and then northeast AL. Confidence is low in both timing
and placement, but there is at least of possibility to reach the
local forecast shortly after daybreak. The good news is that this
MCS will arrive at a low favorable time for severe weather with
instability at its minimum for the day and very low shear.
However, an associated outflow boundary will likely set up
somewhere in northeast Alabama. This will be the focus for
additional storms by the afternoon when SBCAPE between 2500-3000
J/kg, which will support the potential development of some
stronger storms. The main concern will be gusty winds and locally
heavy rainfall.

Outside the storms potential across northeast AL, dangerous heat
makes its return. An upper level ridge begins to shift east
towards the Southeast. As a result, temperatures will rise into
the mid to upper 90s, especially along and west of I-65 where
impacts from the MCS will not be felt. Therefore, a Heat Advisory
has been issued from noon to 7pm on Tuesday for max heat index
values between 105-109F.

Another hot and humid day is forecast on Wednesday. Given low
chances (15-30%) of showers and storms, primarily across
northeast AL, another heat advisory will likely be needed, but
this decision will be made in a future forecast update.

&&

.LONG TERM...
(Thursday through Sunday)
Issued at 143 AM CDT Mon Jul 29 2024

Unseasonably hot/humid wx conditions will be the story going past
the middle of the work week. Strong upper ridge pattern out of the
Plains states will continue to nudge into much of the region thru
Thu. This will translate into afternoon highs continuing in the
mid/upper 90s, with max heat indices in the 105-110F range, mainly
along/west of the I-65 corridor. Similar conditions will continue
into Fri, although the upper ridge will begin to retrograde back to
the west. This will translate into scattered mainly afternoon
showers/tstms returning to the forecast Fri, as a slightly more
active NW flow regime develops. Nevertheless, highs in the mid/upper
90s coupled with max heat indices around 105-109F will be possible
for much of the area. Heat Advisories will likely be continued
Thu/Fri. The upper ridge continues to then drift back to the west
this weekend, as lower heights develop over much of the region and a
weak frontal boundary approaches from the NW. This will maintain
isolated/scattered mainly afternoon showers/tstms in the forecast,
with highs more in the lower/mid 90s. Lows thru the latter half of
the forecast period look to trend predom in the lower/mid 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM CDT Mon Jul 29 2024

Scattered showers and storms will be in the vicinity of both
terminals thru much of the afternoon, with IFR conds possible in
any direct impacts from storms at the terminals. Convection will
dissipate shortly after sunset this evening. Another round of
more organized storms will arrive after daybreak tomorrow, mainly
affecting HSV and locations to the East, but reductions in
visibility AOB 3SM are likely during the 30/12-16Z timeframe
tomorrow. After this time, isolated to widely scattered showers
and storms will be possible through the end of the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from noon to 7 PM CDT Tuesday for ALZ001>007-016.

TN...Heat Advisory from noon to 7 PM CDT Tuesday for TNZ096.

&&

NEAR TERM...GH
SHORT TERM....GH
LONG TERM....09
AVIATION...12

In the hours before

Special weather statement, Jul 29, 1:53 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
253 PM CDT Mon Jul 29 2024

TNZ076-097-292045-
Franklin TN-Moore TN-
253 PM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT MOORE AND NORTHERN FRANKLIN
COUNTIES THROUGH 345 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Tullahoma, or 9 miles east of Shelbyville, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winchester, Lynchburg, Decherd, Estill Springs, Tims Ford Lake, Lexie
Crossroads, Harmony, Hurdlow, Lois, and Marble Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3534 8624 3535 8622 3533 8620 3536 8616
      3534 8603 3531 8600 3532 8598 3528 8591
      3526 8590 3509 8632 3513 8632 3515 8635
      3513 8636 3535 8640 3536 8633 3541 8628
TIME...MOT...LOC 1952Z 319DEG 22KT 3548 8629

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Jul 29, 2:34 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
334 PM CDT Mon Jul 29 2024

ALZ005>008-016-292115-
Marshall AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-
334 PM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MARSHALL...SOUTHERN
MADISON...SOUTHEASTERN LIMESTONE...NORTHEASTERN CULLMAN AND
NORTHEASTERN MORGAN COUNTIES THROUGH 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Triana, or 9 miles southwest of Redstone Arsenal, moving southeast at
35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southern Huntsville, Decatur, Madison, Hartselle, Guntersville, Arab,
Redstone Arsenal, Priceville, Owens Cross Roads, and Grant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3452 8702 3471 8689 3461 8633 3460 8632
      3460 8629 3458 8616 3421 8641 3426 8644
      3426 8649 3425 8650 3425 8652 3423 8652
      3421 8656
TIME...MOT...LOC 2034Z 295DEG 30KT 3455 8679

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AMP
Special weather statement, Jul 29, 2:35 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Huntsville AL
335 PM CDT Mon Jul 29 2024

ALZ006-TNZ096-292045-
Madison AL-Lincoln TN-
335 PM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MADISON AND
SOUTHWESTERN LINCOLN COUNTIES THROUGH 345 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Fayetteville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hazel Green, New Market, Lincoln, Elkwood, Mcburg, Dellrose,
Coldwater, Belleview, Fisk, and Taft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3491 8673 3519 8683 3521 8673 3491 8638
TIME...MOT...LOC 2035Z 279DEG 24KT 3507 8668

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW
Special weather statement, Jul 29, 2:55 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
355 PM CDT Mon Jul 29 2024

ALZ007-016-292130-
Morgan AL-Cullman AL-
355 PM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CULLMAN AND SOUTH
CENTRAL MORGAN COUNTIES THROUGH 430 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cullman, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Baldwin, Vinemont,
Baileyton, West Point, Eva, and Phelan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3425 8699 3438 8686 3425 8652 3420 8655
      3419 8655 3415 8659 3412 8660 3412 8663
      3409 8666 3408 8669 3409 8669 3408 8670
      3405 8668 3406 8670 3403 8670 3401 8674
TIME...MOT...LOC 2055Z 302DEG 14KT 3426 8686

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, Jul 29, 2:58 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
358 PM CDT Mon Jul 29 2024

ALZ005>007-292145-
Madison AL-Morgan AL-Limestone AL-
358 PM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE AND EAST CENTRAL MORGAN COUNTIES THROUGH 445
PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tanner, or near Athens, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntsville, Madison, Athens, Redstone Arsenal, Triana, Marshall Space
Flight Center, University Of Alabama In Huntsville, Huntsville
International Airport, Tanner, and Mooresville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3471 8704 3486 8692 3470 8653 3448 8672
TIME...MOT...LOC 2058Z 303DEG 21KT 3475 8691

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, Jul 29, 3:09 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
409 PM CDT Mon Jul 29 2024

ALZ004-005-007-292145-
Lawrence AL-Morgan AL-Limestone AL-
409 PM CDT Mon Jul 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LIMESTONE...WESTERN
MORGAN AND EAST CENTRAL LAWRENCE COUNTIES THROUGH 445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trinity, or 8 miles northwest of Decatur, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Decatur, Hartselle, Priceville, Trinity, Hillsboro, Mooresville,
Neel, Caddo, and Basham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3438 8695 3461 8725 3476 8712 3461 8678
      3456 8679
TIME...MOT...LOC 2109Z 306DEG 20KT 3465 8712

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AMP

The radar

The Northeast Alabama radar (KHTX), 37 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 29, 3:22 PM CST
Where
Madison County, 0.3 mi SE of Gurley
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.698, -86.376

A tree was reported down on Chruch Street. Time estimate from radar.

Thunderstorm Wind, Colbert

When
July 29, 3:26 PM CST
Where
Colbert County, 62.27 mi E of Fosters Mill
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.670, -86.330

A tree was reported down on CR 237. Time was estimated from radar.

Thunderstorm Wind, Jackson

When
July 29, 3:26 PM CST to 4:02 PM CST
Where
Jackson County, 0.57 mi E of Pisgah
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.680, -85.840

Eight hundred customers were reported without power across Jackson county due to downed trees and powerlines.

Thunderstorm Wind, Jackson

When
July 29, 3:35 PM CST
Where
Jackson County, 0.57 mi E of Avery
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.870, -85.840

One inch tree limbs were reported broken off of treess and some shingles were blown off a roof at this location off of Church Street.

Thunderstorm Wind, Jackson

When
July 29, 3:42 PM CST
Where
Jackson County, 1.39 mi SSW of Scottsboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.681, -86.007

A tree was reported down at the intersection of Moody Ridge road and Snodgrass road. Time was estimated from radar.

Thunderstorm Wind, Jackson

When
July 29, 3:43 PM CST
Where
Jackson County, 1.33 mi ESE of Scottsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.660, -86.010

A tree was reported down at the intersection of Windsor and Hood Avenue.

Thunderstorm Wind, Jackson

When
July 29, 3:47 PM CST to 4:02 PM CST
Where
Jackson County, 3.64 mi SSW of Flat Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.720, -85.720

Two hundred customers were reported without power from Flat Rock south southwest to near the DeKalb/Jackson county line due to downed trees and powerlines.

Thunderstorm Wind, Jackson

When
July 29, 3:50 PM CST
Where
Jackson County, 0.89 mi SW of Roslie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.690, -85.790

One inch tree limbs were reported broken off trees and shingles blown off a roof at this location.

Thunderstorm Wind, Dekalb

When
July 29, 3:54 PM CST
Where
Dekalb County, 1.84 mi ENE of Elliot Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.630, -85.750

A tree fell on a car on highway 75 just north of highway 40 near Henegar.

Thunderstorm Wind, Dekalb

When
July 29, 4:47 PM CST
Where
Dekalb County, 2.28 mi E of Sylvania
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.570, -85.790

Six hundred customers were reported without power in the Sylvania and Geraldine communities due to downed trees and powerlines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206197, 1206198, 1206546, 1206200, 1206223, 1206219, 1206543, 1206544, 1206545, 1206547.